|DVT and HIV
Dec 11, 2011
I'm a 31 year old male and was recently diagnosed with HIV a few weeks ago. I am still waiting on labs for viral load (CD4 was 434, 31%) but have been asymptomatic and I feel perfectly healthy. I'm thinking it's likely I was exposed 4 years ago.
Shortly after I was diagnosed, however, I developed severe calf pain out of nowhere (no trauma or long plane flights) which was eventually diagnosed as Deep Vein Thrombosis in my right leg behind the knee. The blood tests performed showed no evidence of clotting diorders, protein deficiencies, etc. Other than the fact that I am a light smoker, I have no risk factors for DVT. Unprovoked idiopathic DVT is the term, I guess. Also, after an 18 hour flight a couple years ago, I developed what I thought was a severe muscle cramp in my leg that lasted for a couple weeks and was extremely painful (to the point that I had trouble sleeping.) It eventually resolved itself. Now that I look back, I believe it very much could also have been an episode of DVT, but I'll obviously never know for sure since I never got it checked out.
My question is: Is it likely the DVT is related to HIV infection and, if so, should I be on blood thinning medication (coumadin) for life as a precaution against pulmonary embolism? I haven't noticed any side effects of coumadin so far, so I don't believe it would be much of a problem for me. The idea that I could potentially drop dead at any moment from a PE is scary enough for me to think hard about taking it for a long time to come. And would potential interactions between coumadin and HIV medication be an issue as well? Would the risk for DVT drop with an undetectable viral load?
Thank you so much for your time and expertise.
| Response from Dr. Holodniy
People with HIV infection are at greater risk of developing a DVT than the general population. Yes, there can be interactions between coumadin and some HIV meds. So, the HIV regimen needs to be chosen carefully. Yes, the risk will drop, but studies have reported development of DVTs in people with HIV infection even in the presence of HIV treatment and an undetectable viral load and higher CD4 count. So you will need to be on an anticoagulant for the foreseeable future.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ache In Testicles After Oral Sex Worried I Have HIV
- Dry Mouth After Sex With Hooker Worried I Have HIV
- Headache After Unprotected Anal Sex Worried I Have HIV
- Itchy Rash After Sex With Hooker Sign Of HIV AIDS
- Pain In Penis After Sucking Penis Does It Mean I Have HIV
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.